Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 49, NWS Las Vegas, NV

August 13, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2023, 1:12 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2023, 1:12 PM MST (20:12 UTC)
Expired
Aug 13, 2023, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 118 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:35 PM MSTFLASH FLOOD6 Nne Valentine, AZCorrects previous rain report from 6 NNE Valentine. Heavy rain carried some rocks onto Route 66 near mile marker 91. Began 135 pm and estimated end time at 210 pm.
Aug 13, 1:35 PM MSTRAIN 0.986 Nne Valentine, AZHeavy rain carried some rocks onto Route 66 near mile marker 91.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WGUS55 KVEF 132012
FFWVEF
AZC015-132315-
/O.NEW.KVEF.FF.W.0049.230813T2012Z-230813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
112 PM PDT Sun Aug 13 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 112 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine, and Truxton.

This includes the following roads...
	Route 66 between mile markers 74 and 99.
	Antares Road between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3544 11335 3520 11350 3539 11381 3558 11393
      3572 11381 3560 11361 3554 11352

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
2 follow-up statements
863 
WGUS75 KVEF 132108
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
208 PM PDT Sun Aug 13 2023

AZC015-132315-
/O.CON.KVEF.FF.W.0049.000000T0000Z-230813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
208 PM MST Sun Aug 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 208 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Valentine, and Truxton.

This includes the following roads...
	Route 66 between mile markers 74 and 99.
	Antares Road between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3544 11335 3520 11350 3539 11381 3558 11393
      3572 11381 3560 11361 3554 11352

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
315 
WGUS75 KVEF 132311
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
411 PM PDT Sun Aug 13 2023

AZC015-132321-
/O.EXP.KVEF.FF.W.0049.000000T0000Z-230813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
411 PM MST Sun Aug 13 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3544 11335 3520 11350 3539 11381 3558 11393
      3572 11381 3560 11361 3554 11352

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:05 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 13, 1:05 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
105 PM PDT Sun Aug 13 2023

.SYNOPSIS...Scattered thunderstorms are expected through this
evening as a low pressure system sits over southern California.
Drier conditions return tomorrow but will be short-lived as
monsoonal moisture will spill back into the eastern Mojave Desert
and eastern Great Basin Tuesday through the remainder of the week
with daily thunderstorm chances, especially in the higher terrain.

&&

.SHORT TERM...through Monday night.

Convection through early afternoon has begun to unfold about as
expected, with the greatest coverage focused across central Mohave
county into far southern Clark and northern San Bernardino
Counties. This particular zone is under an area of maximized
upper level divergence allowing for stronger ascent within a
marginally unstable environment of 500-1000 J/KG of CAPE. While
the instability is not particularly impressive, steep lapse rates
with H500 temps of -11C is promoting some pulse severe hail
signatures on radar and we have had a report of some dime sized
hail near Hualapai Mountain Park late this morning.

Expecting storms to persist in this general zone through early
evening and perhaps expand into the adjacent deserts through the
late afternoon on boundary collisions. Late afternoon and early
evening convection will likely shift into central and western San
Bernardino county later this evening as the best forcing shifts
southwestward. Main threats through this evening will be sporadic
strong updrafts capable of hail up to penny size, along with
strong wind gusts. Slow movement of storms and potential for
training also poses some potential for isolated flash flooding.

Outside of the storm risks, temperatures today will remain
slightly cooler than normal thanks to the cool thermal profile in
the vicinity of the nearby upper level low. The low will begin to
retrograde westward tomorrow and also advect some drier and more
stable air in from the south. This will tend to limit convective
coverage tomorrow to exclusively far eastern Mohave county, as
well as allow temperatures to climb closer to daily averages.

.LONG TERM...Tuesday through next Monday.

High pressure will build over the Four Corners states much of next
week allowing for a slow climb of temperatures to slightly above
normal along with an open door to increasing monsoonal moisture.
This will allow for daily chances of thunderstorm activity to
return Tuesday onward, particularly for the higher terrain of the
eastern Mojave Desert, Northwest Arizona, and Lincoln County. Day
to day variations in storm coverage and intensity can be expected,
but at least low-grade monsoon activity is anticipated each day.

Confidence in the forecast details decreases considerably by the
weekend onward. This is due to tropical activity and uncertainty
in the placement of the Monsoonal High versus an offshore low
pressure system. The way these features come together leads to an
assortment of possible weather outcomes, ranging from a return of
dry conditions within a southwesterly flow, or a very wet pattern
emerging as tropical moisture gets directed into the Southwestern
US. The NBM PoPs seem to have latched onto some of these wetter
outcomes with widespread PoPs of 30-60% advertised Sunday and
Monday across our eastern zones and a sharp cooling trend,
however, drier solutions remain possible as the ECMWF ensemble
envelope remains on the drier side of things.

&&

.AVIATION...For Harry Reid...Outside of any thunderstorm
influence, look for light to occasional northeast winds through the
afternoon. Speeds are generally expected to remain around 8 kts or
less. However, there will be thunderstorms developing around the Las
Vegas Valley through the afternoon and early evening that could
bring gusty and erratic outflow winds to the area. Although
unlikely, it is possible that a thunderstorm does develop in the
valley, but overall most of the storms will remain out of the
valley. Storm activity will wane this evening with a notable
decrease in storm coverage Monday. Look for light northeast to east
winds along with a FEW clouds around 12k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will develop across
much of the region this afternoon with the greatest likelihood of
impacts near KIFP, KEED, KDAG, and the Las Vegas Valley. Most of
these impact's will be in the form of gusty thunderstorm outflow
winds, but it's possible that a storm could directly form over and
near these TAF sites into early evening. Outside of any thunderstorm
influence, most areas will maintain a diurnal wind pattern.
Thunderstorm coverage on Monday is not expected and winds will
generally be less than 10 kts over most areas.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:40 AM MSTSevere Thunderstorm WarningVEFMohave50 min
Aug 13, 10:41 AM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 13, 10:58 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 13, 11:47 AM MSTSevere Thunderstorm WarningVEFMohave43 min
Aug 13, 1:44 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Aug 13, 2:26 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.